Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 249, NWS Dodge City, KS

June 19, 2001Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 19, 2001, 6:32 PM CDT for Comanche County, Kansas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 19, 2001, 6:32 PM CDT (23:32 UTC)
Expired
Jun 19, 2001, 7:30 PM CDT
In force
58 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 6:40 PM CDTHail 2Protection, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-410 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 192333
SVRDDC

KSC033-200030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
632 PM CDT TUE JUN 19 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN COMANCHE COUNTY IN KANSAS

* UNTIL 730 PM CDT

* AT 632 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES SOUTH OF PROTECTION...MOVING NORTH AT 10 MPH.

* SOME LOCATIONS AFFECTED
  PROTECTION AT 700 PM CDT
  LAKE COLDWATER AT 725 PM CDT
  COLDWATER AT 730 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS
  WIND UP TO 60 MILES AN HOUR
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING

HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3710 9954 3702 9942 3735 9920 3734 9952

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:41 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 19, 2:41 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
241 PM CDT TUE JUN 19 2001

FRONT JUST NORTH OF P28 AT 18Z AND APPEARED TO HAVE FINALLY STALLED.
12Z ANALYSIS HAD JET MAX OVER DAKOTAS AND MN WITH WEAKER 50KT JET
OVER EASTERN COLORADO/WYOMING ROCKIES.

MOST OF NORMAL MODEL DATA MISSING TODAY DUE TO BACKUP TEST AT NCEP
SO WAS NOT ABLE TO DO QUITE THE SAME LEVEL OF DIAGNOSIS AS USUAL.

700-500MB DELTA T'S AROUND 20 AT 12Z AND MODELS SHOWING ABOUT THIS
MUCH MID LEVEL INSTABILITY THROUGH WEDNESDAY NIGHT. PROFILERS AND
MODEL DATA SHOW WAA OVER FRONT ALREADY THIS AFTERNOON AND SHOULD
CONTINUE NEXT 24 HOURS OR SO. THUS, KEEPING INSTABILITY IN PLACE.
FOR TONIGHT WILL GO WITH LIKELY CHANCES OF TSRA WITH A MENTION OF
SEVERE FOR P28...CLOSE TO THE FRONT AND LOWS FROM 55 TO 60.  WILL
CONTINUE LIKELY CHANCES FOR ALL BUT NORTHERN CWA FOR WEDNESDAY
THROUGH WEDNESDAY NIGHT AS ELEVATED TSRA SHOULD CONTINUE.  THEN GO
WITH HIGHS FROM 70 TO 75 WITH UPPER 70S FOR SOUTHEAST AND LOWS IN
THE MID 50S.  THIS IS JUST A LITTLE LOWER THAN GOING FORECAST.
SHOULD GET ANOTHER SURGE OF COLD AIR THURSDAY MORNING AS WV LOOP
SHOWING LOBE MOVING SOUTHWARD INTO MONTANA AND SOUTH DAKOTA THIS
AFTERNOON.  THE MM5 AND 06Z AVN SHOWED THIS PRETTY WELL. WILL
PROBABLY GO WITH LOWER 70S FOR MOST OF AREA AND WILL KEEP CHC POPS
GOING FOR ALL OF CWA.

EXTENDED...

IN THE DIAGNOSTICS, THE MOST ROBUST SIGNAL APPEARS TO BE THE OLR
HOVMOLLERS FROM CDC WHICH SHOW A CONTINUED TREND TOWARD A MOIST
PHASE OF THE MJO WITH THE CONTINUED PERSISTENT AREA OF CONVECTION
ALONG AND NORTH OF THE ITCZ FROM THE INDIAN OCEAN EASTWARD THROUGH
MALAYSIA. GLOBAL AVERAGE ANGULAR MOMENTUM IN THE NORTHERN HEMISPHERE
WESTERLIES REMAINS VERY LOW. THIS ALL APPEARS TO SUPPORT WARM AIR
AND HIGHER HEIGHTS CONTINUING FOR THE WESTERN PORTIONS OF NORTH
AMERICA WHICH HAS BEEN THE BASIC TREND FOR SOME TIME.

THE MEDIUM RANGE MODELS TODAY APPEAR TO HAVE INITIALIZED WELL AND
ARE IN GOOD AGREEMENT IN BUILDING A SOUTHWEST TO NORTHEAST ORIENTED
UPPER LEVEL RIDGE FROM THE DESERT SOUTHWEST NORTHEAST INTO THE
NORTHERN PLAINS WITH TIME. A DIFLUENT FLOW PATTERN AT H5 ARGUES FOR
AN EVENING AND OVERNIGHT MCS TYPE PATTERN FOR THE CENTRAL PLAINS FOR
FRIDAY. AFTER THAT ALL MODELS AGREE ON A DOMINATE UPPER LEVEL HIGH
ACROSS MUCH OF THE CONUS THOUGH THE ECMWF TRIES TO MAINTAIN AN UPPER
LOW IN THE GULF OF ALASKA ON MONDAY WHILE THE MRF OPTS TO PROGRESS A
SERIES OF WAVES OUT OF THE EASTERN PACIFIC AND ACROSS THE TOP OF THE
RIDGE THROUGH SOUTHERN CANADA AND THE NORTHERN TIER OF STATES.
WHICHEVER EVENTUALITY IS CORRECT, THE HIGH PLAINS OF KANSAS REMAINS
UNDER A HUGE DOMINATE UPPER HIGH WITH DRY AND HOT WEATHER MOST
LIKELY.

WILL KEEP A CHANCE FOR CONVECTION FOR FRIDAY AND THEN DRY THINGS OUT
AND WARM TEMPERATURES NICELY IN ACCORD WITH THE ABOVE REASONING. AM
NOW GRATIFIED TO SEE THAT NCEP FOLLOWS THE SAME REASONING.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 057/072 055/072 059 767
GCK 055/073 054/071 058 767
EHA 058/074 054/073 058 7^77
LBL 058/074 054/073 058 777
HYS 057/073 055/071 058 644
P28 062/077 060/075 062 777

.DDC...NONE

REITER/JOHNSON

In the hours before

Local storm report, Jun 19, 12:37 PM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
1237 PM CDT TUE JUN 19 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    14 N HAYS                 KS   70 MPH TSTM WIND GUST
06/18/01   ELLIS                          ESTIMATED. 3 INCH LIVE
                                          TREE BRANCHES DOWN.
                                          REPORTED BY  PUBLIC.

POAGE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:08 PM CDTSevere Thunderstorm WarningDDCEllis52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.